Alert archive / Iowa / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 134, NWS Quad Cities, IA

September 16, 1997Jones County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Sep 16, 1997, 6:01 PM CDT for Jones County, Iowa. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 16, 1997, 6:01 PM CDT (23:01 UTC)
Expired
Sep 16, 1997, 7:05 PM CDT
In force
64 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Jones County, IA

The radar

The Quad Cities radar (KDVN), 73 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 16, 5:45 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.0 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1997-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 124 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1997-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
124 J/kg
Mixed-layer CIN
-149 J/kg
Mixed-layer LCL
1028 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 1:53 PM CDT, 4 hours 8 minutes earlier.

Area forecast discussion, Sep 16, 1:53 PM CDT, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
153 PM CDT TUE SEP 16 1997

18Z SURFACE ANALYSIS SHOWS THE FRONT IN WESTERN IA WHILE ADAP
CONTINUES TO NOTE STRONG MOISTURE FLUX CONVERGENCE ALONG THE FRONT
AND A DEVELOPING PRESSURE RISE/FALL COUPLET.  DENSE CIRRUS IS
TAKING THE EDGE OFF OF THE SEPTEMBER SUNSHINE OVER ALL BUT THE
SOUTHERN PART OF THE CWA.  ADAP LIS ARE PUSHING -6 AND THE CAP IS
NEARLY GONE.

MAIN CONCERN TONIGHT IS THE STRENGTH OF ANTICIPATED CONVECTION.

12Z NGM ONLY MODEL AVAILABLE DUE TO NCEP PROBLEMS.  IT INITIATED
THE FRONT AND 850MB THERMAL GRADIENT AND MOISTURE FIELDS WELL AND
THE 18Z FRONTAL POSITION FORECAST LOOKS ON TRACK.  THUS THE THREAT
OF THUNDERSTORMS SHOULD ARRIVE LATE THIS AFTERNOON WEST OF THE
MISSISSIPPI AND EARLY THIS EVENING ALONG AND EAST OF THE RIVER.
ALTHOUGH THE STEEPEST MID-LEVEL LAPSE RATES AND STRONGEST SHEAR ARE
WEST OF THE FRONT...WOULD STILL RECOMMEND SOME MENTION OF SEVERE
STORMS POSSIBLE GIVEN THE TIME OF YEAR IN ORDER TO KEEP PUBLIC
AWARENESS UP.

CID 57/80  DBQ 56/80  MLI 59/80  BRL 60/80

WOLF

In the hours before

Special weather statement, Sep 16, 5:35 PM CDT, 26 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-
007-009-015>018-024>026-034-035-170000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
535 PM CDT TUE SEP 16 1997

...SEVERE WEATHER WATCHES IN EFFECT FOR THE AREA...

SEVERE THUNDERSTORM WATCH NUMBER 729 CONTINUES IN EFFECT UNTIL 800
PM FOR MUCH OF IOWA.  COUNTIES IN THIS WATCH ARE

IN IOWA...BENTON...BUCHANAN...DELAWARE...IOWA...JOHNSON...LINN...
AND KEOKUK.

SOME CITIES IN WATCH 729 ARE CEDAR RAPIDS...IOWA CITY...AND VINTON.

SEVERE THUNDERSTORM WATCH NUMBER 730 IS IN EFFECT UNTIL MIDNIGHT
FOR EASTERN IOWA AND NORTHERN ILLINOIS.  COUNTIES IN THIS WATCH ARE

IN IOWA...CEDAR...CLINTON...DUBUQUE...JACKSON...JONES...MUSCATINE
...SCOTT...DES MOINES...HENRY...JEFFERSON...LEE...LOUISA...VAN
BUREN...AND WASHINGTON.

IN ILLINOIS...JO DAVIESS...STEPHENSON...CARROLL...WHITESIDE...ROCK
ISLAND...HENRY...MERCER...BUREAU...PUTNAM...HENDERSON...AND WARREN.

SOME CITIES IN WATCH 730 ARE DUBUQUE...FREEPORT...QUAD CITIES...
PRINCETON...BURLINGTON...AND MONMOUTH.

STAY TUNED TO NOAA WEATHER RADIO...CABLE TELEVISION...OR YOUR LOCAL
RADIO OR TELEVISION STATION FOR THE LATEST WEATHER INFORMATION.

PIERCE
Local storm report, Sep 16, 5:42 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
542 PM CDT TUE SEP 16 1997

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0542 PM    INDEPENDENCE              IA   60 MPH WIND GUST
09/16/97   BUCHANAN                       ESTIMATED 60 MPH WIND GUST
                                          AT INDEPENDENCE
Local storm report, Sep 16, 5:46 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
542 PM CDT TUE SEP 16 1997

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

05T42 PM    INDEPENDENCE              IA   60 MPH WIND GUST
09/16/97   BUCHANAN                       ESTIMATED 60 MPH WIND GUST
                                          AT INDEPENDENCE

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 5:38 PM CDTSevere Thunderstorm WarningDVNBuchanan, Delaware, Linn62 min
Sep 16, 5:56 PM CDTSevere Thunderstorm WarningDVNLinn34 min
Sep 16, 6:47 PM CDTSevere Thunderstorm WarningDVNJo Daviess48 min

Nearby

Severe Thunderstorm Warnings in Iowa, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.